New York, 2013

Hail and Damaging Winds in New York, May 21, 2013

May 21, 2013 · NWS BUF · 21 events in 7 counties and zones

Thunderstorms developed along various boundaries within a warm and moist air mass over the region. Storms first developed across the Finger Lakes midday along the Lake Ontario lake breeze and then in the mid afternoon along the Lake Erie lake breeze boundary as it pushed inland across the Southern Tier.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
$58,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed along various boundaries within a warm and moist air mass over the region. Storms first developed across the Finger Lakes midday along the Lake Ontario lake breeze and then in the mid afternoon along the Lake Erie lake breeze boundary as it pushed inland across the Southern Tier. The strongest storms produced one to two inch hailstones. Specific hail reports were received from Stanley, Geneva, Newark, Walworth, Marion, and Brockport. In several of those locations, automobiles were damage by the hail stones. Later in the afternoon thunderstorms rolled across the North Country with downed trees and power poles reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 21, 9:23 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 21, 9:23 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1023 AM EDT TUE MAY 21 2013

.SYNOPSIS...
A SOUTHWESTERLY FLOW OF WARM AND MORE HUMID AIR WILL CONTINUE ACROSS
THE REGION FOR MUCH OF THIS WEEK...WHILE A FRONTAL BOUNDARY ALSO
STALLS OUT ACROSS NEW YORK STATE AND SETS THE STAGE FOR PERIODIC
ROUNDS OF SHOWERS AND THUNDERSTORMS. THE MORE UNSETTLED CONDITIONS
WILL LAST THROUGH THURSDAY...BEFORE A COLD FRONT CROSSES THE AREA
AND USHERS IN COOLER AND DRIER WEATHER FOR THE END OF THE WEEK AND
THE MEMORIAL DAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE LATEST SURFACE MAP SHOWS A FRONT STRETCHING FROM LAKE ONTARIO
INTO THE NORTHERN FINGER LAKES. THIS BOUNDARY WILL SERVE AS A
FOCAL POINT FOR SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REST OF
THE MORNING.

DURING THE AFTERNOON...WILL HAVE HAVE TO KEEP AN EYE ON THE
POTENTIAL FOR BETTER ORGANIZED THUNDERSTORMS AS MESOSCALE BOUNDARIES
INTERACT WITH THE VERY UNSTABLE AIR THAT IS ALREADY IN PLACE. THE
STALLED FRONT AND THE LAKE ERIE BREEZE WILL SERVE AS THE PRIMARY
INITIATORS FOR CONVECTION. THE LATEST VISIBLE IMAGE SHOWS ANOTHER
BOUNDARY PUSHING EAST ACROSS LAKE ERIE AND EASTERN OHIO. AREA RADARS
DO NOT SHOW ANY ORGANIZED PCPN FORMING ALONG THIS BOUNDARY YET...BUT
IT WILL BEAR WATCHING AS IT WORKS INTO WESTERN NEW YORK DURING THE
LATE MORNING AND EARLY AFTERNOON.

THE CHANCE FOR CONVECTION WILL BE LOWER ACROSS THE NORTH COUNTRY
WHERE THE AIR WILL BE MORE STABLE NORTH OF THE AFOREMENTIONED FRONT.

WITH THESE FACTORS IN MIND...WILL MAINTAIN CHANCE POPS FOR
CONVECTION THROUGH THE AFTERNOON. FROM LATE THIS AFTERNOON INTO THIS
EVENING...PRECIP PROBABILITIES SHOULD BE AT THEIR HIGHEST DUE TO THE
COMBINATION DIURNALLY-DRIVEN CONVECTION AND THE POSSIBILITY OF SOME
ADDITIONAL UPSTREAM SHOWERS/STORMS ADVECTING EAST INTO THE AREA
ALONG THE NEARLY STATIONARY FRONTAL BOUNDARY...AS SUGGESTED BY EACH
OF THE GFS/GEM/ECMWF IN SOME FORM. WITH THE ABOVE IN MIND...WILL
RESERVE THE HIGHEST POPS /LIKELY/ FOR THIS TIME FRAME...WITH
PRECIP CHANCES THEN DROPPING BACK TO THE CHANCE RANGE OVERNIGHT
FOLLOWING THE PASSAGE OF A MID LEVEL SHORTWAVE...AND AS INSTABILITY
WANES SOMEWHAT.

WITH RESPECT TO TEMPERATURES...EXPECT WARM AND MUGGY CONDITIONS TO
CONTINUE THROUGH THIS PERIOD. 850 MB TEMPS OF +15C TO +16C WILL ONCE
AGAIN SUPPORT WIDESPREAD HIGHS IN THE LOWER TO MID 80S IN AREAS AWAY
FROM ANY LAKE INFLUENCES TODAY...WITH LOWS IN THE LOWER TO MID 60S
THEN FOLLOWING FOR TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
SUMMERY CONDITIONS WILL CONTINUE ACROSS OUR REGION ON WEDNESDAY...
AS A DEEP SOUTHERLY FLOW WILL REMAIN IN PLACE IN ADVANCE OF A
BROAD SFC LOW FOUND OVER LOWER MICHIGAN. WHILE IT WILL BE WARM AND
HUMID WITH TEMPERATURES RESEMBLING THOSE OF JULY...THERE WILL BE
SOME UNSETTLED WEATHER TO DEAL WITH AS WELL. OUR UNSTABLE AIRMASS
WILL CERTAINLY SUPPORT SOME SHOWERS AND THUNDERSTORMS...ALTHOUGH
THE BULK OF THE DAY MAY END UP BEING RAINFREE. LETS LOOK AT THE
PROS AND CONS TO THIS CONVECTION.

WORKING AGAINST WIDESPREAD CONVECTION WILL BE A SHORTWAVE RIDGE THAT
WILL LIFT UP ACROSS OUR REGION. THIS COULD BE A DOUBLE EDGED SWORD
THOUGH...AS THE RIDGE COULD HELP TO THIN SOME OF THE EXPECTED CLOUD
COVER. THAT WOULD LEAD TO GREATER DIURNALLY INDUCED INSTABILITY THAN
IS BEING FORECAST...WHICH IN TURN WOULD LIKELY LEAD TO MORE
AFTERNOON CONVECTION. ON THE OTHER HAND...THE SUBSIDENCE FROM THE
PASSING RIDGE IN TANDEM WITH MOSTLY CLOUDY SKIES COULD MINIMIZE THE
THREAT OF STORMS (AS WAS ALSO EXPRESSED IN A PREVIOUS STORM
PREDICTION CENTER DISCUSSION)...OR AT LEAST HOLD THEM OFF UNTIL MID
TO LATE AFTERNOON.

EITHER WAY YOU SLICE IT...THERE SHOULD BE AT LEAST 500-1000 J/KG OF
SBCAPE BY WEDNESDAY AFTERNOON SO THERE SHOULD BE SHOWERS OR
THUNDERSTORMS TO DEAL WITH AS WE MOVE THROUGH THE DAY. THIS ACTIVITY
WILL LIKELY FOCUS ON TWO AREAS. THE FIRST BEING A NEARLY STALLED
FRONTAL BOUNDARY THAT WILL BE FOUND FROM THE NORTH SHORE OF LAKE
ONTARIO TO THE NORTH COUNTRY...AND THE SECOND BEING A LAKE BREEZE
BOUNDARY THAT SHOULD PUSH EAST OF LK ERIE. THE LATTER WOULD BE OF
MORE CONCERN BECAUSE THIS WOULD BE THE TRIGGER TO RELEASE THE
GREATER INSTABILITY OVER THE WRN COUNTIES. THIS LEADS US TO THE
POTENTIAL FOR SEVERE WEATHER.

LETS STATE RIGHT UP FRONT THAT SPC HAS OUR FORECAST AREA OUTLINED IN
A SLIGHT RISK FOR SEVERE STORMS ON WEDNESDAY. THAT BEING SAID AND
AS WAS THE CASE IN YESTERDAYS MORNING DISCUSSION...AM NOT OVERLY
IMPRESSED WITH THE OVERALL SET UP FOR SEVERE WEATHER. WE COULD HAVE
SUPPRESSED INSTABILITY FROM CLOUD COVER AND ONGOING SHOWER
ACTIVITY...BUT I AM JUST AS UNIMPRESSED WITH 0-3KM BULK SHEAR
(GENERALLY <25 M/S) AND LACKLUSTER MID LEVEL LAPSE RATES OF 6 DEG
C/KM. ONE HAS TO LOOK AT A DEEPER LAYER (0-6 KM) TO FIND IMPRESSIVE
BULK SHEAR VALUES OF 35-40 M/S. A TELLING SIGN WILL LIKELY BE HOW
MUCH SUN WE GET DURING THE MORNING AND MIDDAY. THE MAIN THREAT FROM
ANY STRONG TO SEVERE STORMS WOULD BE STRAIGHT LINE WINDS...AND IF WE
CAN GET OUR CAPES UP OVER 1500 J/KG...SOME LARGE HAIL. PWAT VALUES
>1.5 INCHES WILL ALSO LIKELY LEAD TO SOME TORRENTIAL DOWNPOURS...
BUT THERE SHOULD BE ENOUGH WINDS TO MOVE THE STORMS ALONG AND
MINIMIZE THE POTENTIAL FOR HYDRO ISSUES. BOILING THIS ALL DOWN...
WILL USE LIKELY POPS BUT WILL REFRAIN FROM ADDING ANY ENHANCED TSRA
WORDING. WILL DEFER THIS TO LATER SHIFTS FOR FURTHER REVIEW.

ON WEDNESDAY NIGHT...THE AFOREMENTIONED SFC LOW WILL TRACK BY TO OUR
NORTH WHILE THE CONVECTION FROM THE EVENING HOURS WILL GRADUALLY
SUBSIDE WITH THE LOSS OF DAYTIME HEATING AND SUBSEQUENT
STABILIZATION OF THE LOWEST LEVELS. THIS WILL LEAVE A WARM AND DAMP
NIGHT WITH NOCTURNAL TEMPERATURES ONCE AGAIN NOT FALLING OUT OF THE
60S.

THE VARIOUS GUIDANCE PACKAGES THEN START TO DIVERGE ON THE HANDLING
OF THE WAVY FRONTAL BOUNDARY THAT WILL OOZE ACROSS OUR FORECAST AREA
ON THURSDAY. IN PREVIOUS MODEL RUNS...THE ECMWF HAS BEEN THE FASTER
PACKAGE IN BRINGING THE FRONT THROUGH. IT NOW TRAILS THE GFS...AND
FOR WHAT ITS WORTH...THE NAM. THE SECONDARY WAVE ALONG THE TRAILING
FRONT IS WHAT IS OBVIOUSLY THROWING A MONKEY WRENCH INTO THE
MODELS...BUT IN ANY CASE...THE MODELS ARE IN GENERAL AGREEMENT THAT
THERE WILL BE A WEALTH OF LOW LEVEL MOISTURE THAT WILL BE LIFTED IN
FAIRLY WIDESPREAD SHOWERS. JUST DO NOT SEE ENOUGH INSTABILITY TO
HOLD ONTO THE SLGT CHC THAT WE HAVE FOR THUNDER...AS LAPSE RATES ARE
GENERALLY BELOW 6 DEG C/KM BY MID MORNING. WILL COMPROMISE AND LEAVE
THE MENTION FOR THE MORNING ONLY. OTHERWISE...IT WILL BE A WET AND
NOTICEABLY COOLER DAY WITH TEMPERATURES AVERAGING SOME 10 DEG F
LOWER THAN PREVIOUS DAYS. HIGHS SHOULD GENERALLY BE IN THE UPPER 60S
TO LOWER 70S.

WHILE THE WAVY FRONT WILL BE WELL TO OUR EAST THURSDAY NIGHT...THE
SUPPORTING H5 TROUGH WILL BE JUST CROSSING THE LOWER LAKES. THIS
SHOULD KEEP SOME LEFTOVER SHOWERS OVER THE REGION...ESPECIALLY
DURING THE FIRST HALF OF THE NIGHT. MEANWHILE...TEMPERATURES ARE
EXPECTED TO TUMBLE INTO THE 40S...WHICH WILL BE QUITE REFRESHING
AFTER SEVERAL DAYS OF MID JULY-LIKE WEATHER.

FRIDAY WILL FEATURE SEASONABLY COOL CONDITIONS AS H85 TEMPS IN THE
VCNTY OF 4C WILL ONLY SUPPORT AFTERNOON HIGHS AROUND 60 F. WHAT IS
MUCH LESS CERTAIN IS WHETHER ALL OF THE SHOWER ACTIVITY WILL BE
DONE. THE 00Z GFS IS NOW BEING STUBBORN WITH CLEARING OUT THE
SHOWERS AND LEFTOVER CLOUDS...SO WILL HAVE TO KEEP AT LEAST SLGT CHC
POPS OVER THE REGION DURING THE MORNING AND INCREASE OUR CLOUD COVER
A BIT. WILL STILL LEAN MORE ON THE ECMWF SOLUTION THOUGH...WHICH AT
THIS POINT FAVORS A MORE OPTIMISTIC SCENARIO.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
PLENTY OF SUNSHINE AND SEASONABLY COOL TEMPERATURES WILL BE THE NAME
OF THE GAME THIS WEEKEND AS HIGH PRESSURE WILL SETTLE ACROSS THE
GREAT LAKES. 850MB TEMPS DROPPING TO AROUND 0C SHOULD ONLY YIELD
HIGHS TOPPING OUT IN THE LOWER 60S FOR MOST AREAS ON SATURDAY...
NEARLY 10 DEGREES BELOW NORMAL. LIKEWISE OVERNIGHT LOWS WILL RUN ON
THE CHILLY SIDE WITH READINGS IN THE LOWER 40S ALONG THE LAKE PLAINS
WHILE AREAS FARTHER INLAND ACROSS THE SOUTHERN TIER AND NORTH
COUNTRY COULD DROP INTO MID 30S...POTENTIALLY SETTING THE STAGE FOR
A FROST...PARTICULARLY SATURDAY NIGHT WHEN THE SURFACE HIGH IS
FORECAST TO BE OVERHEAD.

A GRADUAL REBOUND IN TEMPERATURES IS EXPECTED FOR THE LATTER HALF OF
THE WEEKEND AS THE COLDEST AIR ASSOCIATED WITH THE UPPER LEVEL
TROUGH DEPARTS THE REGION AND WARMER AIR BEGINS TO CREEP NORTH FROM
THE OHIO VALLEY ONCE AGAIN. OTHERWISE...EXPECT DRY WEATHER TO
CONTINUE THROUGH THE END OF THE WEEKEND.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
AS OF 1130Z...REGIONAL RADARS SHOW A SMALL CLUSTER OF SHOWERS AND
EMBEDDED THUNDERSTORMS SLIDING ACROSS EASTERN LAKE ONTARIO AND INTO
PORTIONS OF THE NORTH COUNTRY...WITH ADDITIONAL SCATTERED CONVECTION
AS FAR SOUTH AS WAYNE AND NORTHERN CAYUGA COUNTIES. THIS ACTIVITY IS
SLIDING EAST ALONG A NEARLY STATIONARY FRONTAL BOUNDARY DRAPED
ACROSS THE LENGTH OF LAKE ONTARIO...AND WILL CONTINUE TO DO SO
THROUGH MID MORNING. EXPECT THE POSSIBILITY OF SOME LOCALIZED
IFR/MVFR WITHIN THESE SHOWERS/STORMS AS THEY SLIDE EASTWARD...WITH
MAINLY VFR CONDITIONS OTHERWISE EXPECTED ACROSS THE REMAINDER OF THE
AREA.

ONCE THIS AREA OF CONVECTION SLIDES OFF TO OUR EAST...EXPECT MAINLY
DRY VFR CONDITIONS TO PREVAIL THROUGH THE REST OF THE MORNING...WITH
SCATTERED CONVECTION THEN DEVELOPING ACROSS INTERIOR SECTIONS AND
ALONG LAKE BREEZE BOUNDARIES DURING THE AFTERNOON...SOME OF WHICH
COULD PRODUCE ADDITIONAL BRIEF LOCALIZED REDUCTIONS TO IFR/MVFR.

TONIGHT...SOME ADDITIONAL UPSTREAM CONVECTION MAY RIDE EAST ALONG A
STALLED OUT FRONTAL BOUNDARY AND CROSS THE AREA FROM WEST TO EAST
THIS EVENING...BEFORE SOMEWHAT QUIETER WEATHER RETURNS FOR THE
OVERNIGHT HOURS.

OUTLOOK...
WEDNESDAY THROUGH THURSDAY...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WITH ASSOCIATED MVFR/IFR...OTHERWISE VFR.
FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.
SATURDAY...VFR.

&&

.MARINE...
THROUGH THURSDAY...WINDS WILL REMAIN RELATIVELY LIGHT AND VARIABLE
IN DIRECTION DUE TO A NEARLY STATIONARY FRONTAL BOUNDARY THAT WILL
REMAIN DRAPED ACROSS THE REGION...AS WELL AS THE DAILY DEVELOPMENT
OF LAKE BREEZES. AS A RESULT...WAVE HEIGHTS SHOULD ALSO REMAIN
RELATIVELY MINIMAL. OTHERWISE...EXPECT A CONTINUED POTENTIAL FOR
SHOWERS AND THUNDERSTORMS THROUGH THURSDAY...SOME OF WHICH MAY
PRODUCE LOCALLY HIGHER WINDS AND WAVES.

LOOKING A BIT FURTHER OUT...A COLD FRONTAL PASSAGE THURSDAY NIGHT
WILL RESULT IN WINDS VEERING TO A NORTHERLY DIRECTION ALONG WITH AN
INCREASE IN WAVE HEIGHTS...ESPECIALLY ALONG THE SOUTH SHORES OF THE
LAKES WHERE SMALL CRAFT ADVISORIES MAY EVENTUALLY BE NEEDED LATER
THURSDAY NIGHT/FRIDAY MORNING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJR
NEAR TERM...JJR/TJP
SHORT TERM...RSH
LONG TERM...RSH/WOOD
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, May 21, 4:41 AM EST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
541 AM EDT TUE MAY 21 2013

NYZ001>008-010>014-019>021-085-220945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
541 AM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COMPLEX AREA OF LOW PRESSURE WILL APPROACH FROM MICHIGAN ON
WEDNESDAY...AND WITH A VERY WARM AND HUMID SUMMER LIKE AIRMASS IN
PLACE OVER OUR REGION...WE CAN ANTICIPATE NUMEROUS SHOWERS AND
THUNDERSTORMS WEDNESDAY AFTERNOON INTO THURSDAY. RAINFALL AMOUNTS
WILL VARY SIGNIFICANTLY...WITH LOCALIZED RAINFALL TOTALS OF TWO
INCHES OR MORE POSSIBLE. IN ADDITION TO THE RAIN...CONDITIONS MAY
BECOME FAVORABLE FOR SOME STRONGER STORMS...WITH A SLIGHT RISK FOR
THUNDERSTORMS WITH STRONG WINDS AND LARGE HAIL ON WEDNESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-220945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
541 AM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

CONDITIONS WILL BECOME FAVORABLE FOR SOME STRONGER THUNDERSTORMS...
WITH
A SLIGHT RISK FOR STORMS WITH STRONG WINDS AND LARGE HAIL ON
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

The radar

The Binghamton radar (KBGM), 125 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Ontario

When
May 21, 11:38 AM EST
Where
Ontario County, 1.38 mi N of Ennerdale
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.900, -77.180

Thunderstorm Wind, Ontario

When
May 21, 11:39 AM EST
Where
Ontario County, Manchester Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
42.980, -77.180

A postal carrier reported trees downed by thunderstorm winds.

Hail, Ontario

When
May 21, 11:45 AM EST
Where
Ontario County, 0.69 mi N of Stanley
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.830, -77.100

Hail, Ontario

When
May 21, 11:45 AM EST
Where
Ontario County, 0.69 mi N of Seneca Castle
Measured
2 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Social Media
Coordinates
42.890, -77.100

Hail, Ontario

When
May 21, 12:00 PM EST
Where
Ontario County, Geneva
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Social Media
Coordinates
42.870, -76.980

Hail, Wayne

When
May 21, 2:10 PM EST
Where
Wayne County, 0.86 mi SW of Mud Mills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.070, -77.090

Hail, Wayne

When
May 21, 2:17 PM EST
Where
Wayne County, 0.86 mi NW of Mud Mills
Measured
1 in hail
Property damage
$5,000
Crop damage
$8,000
Reported by
Storm Chaser
Coordinates
43.090, -77.090

Hail, Wayne

When
May 21, 2:36 PM EST
Where
Wayne County, 0.86 mi NE of Walworth
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Post Office
Coordinates
43.140, -77.270

Hail, Wayne

When
May 21, 2:45 PM EST
Where
Wayne County, 2.61 mi ESE of Marion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.140, -77.150

Hail, Monroe

When
May 21, 2:58 PM EST
Where
Monroe County, 2.13 mi NNW of Clarkson
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Social Media
Coordinates
43.260, -77.940

Hail, Monroe

When
May 21, 3:03 PM EST
Where
Monroe County, Hilton Ponderosa Arp
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.280, -77.850

Hail, Monroe

When
May 21, 3:07 PM EST
Where
Monroe County, 1.47 mi NNE of Parma Center
Measured
1.5 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
43.290, -77.790

Hail, Monroe

When
May 21, 3:07 PM EST
Where
Monroe County, 1.47 mi SSE of Hilton
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.300, -77.790

Hail, Livingston

When
May 21, 3:55 PM EST
Where
Livingston County, 0.86 mi SW of Lakeville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.820, -77.710

Hail, Ontario

When
May 21, 4:45 PM EST
Where
Ontario County, 1.47 mi SSW of Bilsboro
Measured
1.75 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
42.780, -76.980

Thunderstorm Wind, Ontario

When
May 21, 4:45 PM EST
Where
Ontario County, 1.47 mi SSW of Bilsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
42.780, -76.980

Reports of trees and power poles down were posted on Facebook.

Hail, Ontario

When
May 21, 4:47 PM EST
Where
Ontario County, 2.45 mi SW of Bilsboro
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.780, -77.010

Hail, Cayuga

When
May 21, 4:51 PM EST
Where
Cayuga County, 1.22 mi SE of North Victory
Measured
0.75 in hail
Reported by
Public
Coordinates
43.260, -76.630

Hail, Oswego

When
May 21, 5:05 PM EST
Where
Oswego County, 2.13 mi NNW of Fulton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.350, -76.430

Thunderstorm Wind, Jefferson

When
May 21, 5:10 PM EST
Where
Jefferson County, 0.69 mi S of Sackets Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.940, -76.120

Law enforcement reported trees downed by thunderstorm winds.

Thunderstorm Wind, Jefferson

When
May 21, 5:22 PM EST
Where
Jefferson County, 2.94 mi NNE of Herrings
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.060, -75.630

Law enforcement reported trees downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456193, 456194, 456195, 456196, 456197, 456198, 456199, 456200, 456201, 456202, 456203, 456204, 456205, 456206, 456207, 456208, 456209, 456210, 456211, 456212, 456213.